MAUDE Adverse Event Report: K2M, INC. TORQUE LIMITING SHAFT; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. TORQUE LIMITING SHAFT; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 101-90101
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of a denali torque limiting shaft stripped during final torquing intra-operatively.Surgery was successfully completed with second shaft and no delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Visual inspection: tip of of the device was confirmed to be deformed.The tip was deformed in a clockwise, rotational pattern.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Per the surgical technique: final tightening of denali implants is achieved utilizing either the anti-torque alignment tube or praying mantis attached to the anti-torque handle.Ensure the sliding mechanism of the anti-torque handle is facing up to lock onto the instrument (figure f).Slide the handle over the small diameter of the tube and then push down onto the hex portion of the instrument.To disengage the handle, pull back on the sliding mechanism and lift up.Insert the torque wrench into the top opening of the assembled praying mantis and anti-torque handle before positioning it on the screw.Introduce the torque wrench tip into the set screw, and then slide the assembled handle down to engage the screw.Final torque tightening may now be completed.The torque indicating wrench or assembled torque limiting wrench and torque limiting shaft both achieve 90 in-lbs of torque for final tightening.The torque limiting wrench will "pop" once the necessary torque is achieved.The proper torque level is achieved with the torque indicating wrench when the line and arrow meet.Do not exceed the recommended torque or damage to the instrument or implant may result.The observed deformation pattern indicates that the damage occurred during tightening.It is likely that the torque limiting shaft was over-torqued during final tightening, resulting in tip deformation.The denali surgical technique notes that the torque limiting shaft will experience damage if torqued beyond the recommended 90 in-lbs; the torque limiting wrench will "pop" once the necessary torque is achieved.
 
Event or Problem Description

Brand Name
TORQUE LIMITING SHAFT; SIZE 25
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10392506
Report Number3004774118-2020-00169
Device Sequence Number16868522
Product Code LXH
UDI-Device Identifier10888857010048
UDI-Public10888857010048
Combination Product (Y/N)N
Initial Reporter CountryZA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number101-90101
Device Lot NumberGNML
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 07/15/2020
Supplement Date Received by Manufacturer09/29/2020
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1